Alert archive / Washington / Wind Advisories in 2024
Wind Advisory 9, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Mar 8, 2024, 12:37 PM PST for San Juan County, Washington. It took effect at Mar 9, 2024, 3:30 AM PST. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Mar 8, 2024, 12:37 PM PST (20:37 UTC)
- In effect from
- Mar 9, 2024, 3:30 AM PST
- Expired
- Mar 10, 2024, 11:00 AM PDT
- In force
- 31 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 12:00Z, 8.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 307 m²/s²
- 0-3 km storm-relative helicity
- 395 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
560 WWUS76 KSEW 082037 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1237 PM PST Fri Mar 8 2024 WAZ001-503-506-510-091400- /O.NEW.KSEW.WI.Y.0009.240309T1500Z-240310T1500Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 1237 PM PST Fri Mar 8 2024 ...WIND ADVISORY IN EFFECT FROM 7 AM PST SATURDAY TO 8 AM PDT SUNDAY... * WHAT...Southeast winds 30 to 40 mph with gusts up to 50 to 55 mph expected. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 7 AM PST Saturday to 8 AM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will decrease briefly on Saturday evening before picking up again late Saturday night. The strongest winds will occur Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
5 follow-up statements
001 WWUS76 KSEW 091130 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 330 AM PST Sat Mar 9 2024 WAZ516-100000- /O.EXB.KSEW.WI.Y.0009.240309T1130Z-240310T1200Z/ North Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets 330 AM PST Sat Mar 9 2024 ...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 45 mph. * WHERE...North Coast. * WHEN...Until 5 AM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will decrease briefly on Saturday evening before picking up again late Saturday night. The strongest winds will occur Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ001-503-506-510-100000- /O.CON.KSEW.WI.Y.0009.240309T1500Z-240310T1500Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 330 AM PST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM PST THIS MORNING TO 8 AM PDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 45 mph. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...From 7 AM PST Saturday to 8 AM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will decrease briefly on Saturday evening before picking up again late Saturday night. The strongest winds will occur Sunday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
181 WWUS76 KSEW 092151 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 151 PM PST Sat Mar 9 2024 WAZ001-503-506-510-101200- /O.CON.KSEW.WI.Y.0009.000000T0000Z-240310T1500Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 151 PM PST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT SUNDAY... * WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...Until 8 AM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will decrease briefly on Saturday evening before picking up again late Saturday night, with the strongest winds late Saturday and early Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ516-101200- /O.CON.KSEW.WI.Y.0009.000000T0000Z-240310T1200Z/ North Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets 151 PM PST Sat Mar 9 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 AM PDT SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph. * WHERE...North Coast. * WHEN...Until 5 AM PDT Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will decrease briefly on Saturday evening before picking up again late Saturday night, with the strongest winds late Saturday and early Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
904 WWUS76 KSEW 101100 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 400 AM PDT Sun Mar 10 2024 WAZ001-503-506-510-101800- /O.EXT.KSEW.WI.Y.0009.000000T0000Z-240310T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 400 AM PDT Sun Mar 10 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will decrease this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ WAZ516-101500- /O.EXT.KSEW.WI.Y.0009.000000T0000Z-240310T1500Z/ North Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets 400 AM PDT Sun Mar 10 2024 ...WIND ADVISORY NOW IN EFFECT UNTIL 8 AM PDT THIS MORNING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...North Coast. * WHEN...Until 8 AM PDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
748 WWUS76 KSEW 101446 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 746 AM PDT Sun Mar 10 2024 WAZ516-101600- /O.EXP.KSEW.WI.Y.0009.000000T0000Z-240310T1500Z/ North Coast- Including the cities of Beaver, Clearwater, Forks, La Push, Neah Bay, Ozette, and Queets 746 AM PDT Sun Mar 10 2024 ...WIND ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING... Winds have eased along the coast following the frontal passage, allowing the Wind Advisory to expire this morning. $$ WAZ001-503-506-510-101800- /O.CON.KSEW.WI.Y.0009.000000T0000Z-240310T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 746 AM PDT Sun Mar 10 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...South winds 35 to 45 mph with gusts up to 60 mph. * WHERE...San Juan County, Western Whatcom County, Western Skagit County and Admiralty Inlet Area. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
034 WWUS76 KSEW 101753 NPWSEW URGENT - WEATHER MESSAGE National Weather Service Seattle WA 1053 AM PDT Sun Mar 10 2024 WAZ001-503-506-510-101900- /O.EXP.KSEW.WI.Y.0009.000000T0000Z-240310T1800Z/ San Juan County-Western Whatcom County-Western Skagit County- Admiralty Inlet Area- Including the cities of Friday Harbor, Bellingham, Mount Vernon, Anacortes, Sedro-Woolley, Burlington, and Port Townsend 1053 AM PDT Sun Mar 10 2024 ...WIND ADVISORY WILL EXPIRE AT 11 AM PDT THIS MORNING... The strongest winds have eased across most of the advisory area, so the advisory will be allowed to expire. There will remain some gusty conditions through the afternoon, especially under heavier showers. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 8, 2:47 AM PST, 9 hours 50 minutes earlier.
Area forecast discussion, Mar 8, 2:47 AM PST, 9 hours 50 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
247 AM PST Fri Mar 8 2024
.SYNOPSIS...A frontal system will slowly move towards western
Washington from the coastal waters bringing light rain initially to
the coast and the northern Olympic Peninsula before spreading to the
northern interior by this afternoon. More widespread precipitation
is expected by Saturday morning as the front starts to move through
the area. Additional fronts will keep wet conditions in place
through the middle of next week. Drier, warmer weather late next
week.
&&
.SHORT TERM /TODAY THROUGH SUNDAY/...Both current satellite and
radar imagery showing the next frontal system right on the doorstep
of W WA this early morning. Some weak echoes have already made it to
the far NWern tip of the Olympic Peninsula and obs at UIL indicate
that this precip is reaching the ground. Satellite shows associated
clouds as far east as Puget Sound. Speaking of the clouds, they have
been effective in keeping temps from getting too cold overnight,
with current obs showing temps ranging from the mid 30s for most
inland locations while water adjacent locations find themselves in
the lower to mid 40s. This temp spread runs the gamut of 2 to 15
degrees warmer than this time 24 hours ago.
The front is not expected to make much in the way of progress
throughout much of the day today, spreading eastward enough to
impact the entire Olympic Peninsula as well as the north interior,
given its SW to NE orientation...however southern portions to Skagit
county and most points south of there should remain generally dry
much of the day, barring any light shower that decides to cross the
line of scrimmage before the snap. Widespread precip expected by
early Saturday morning as the front rights its orientation to a
straighter north to south run as it moves eastward. This front will
eject late Saturday night just as the next front starts to hit the
coast...all of this due to an upper level low spinning its gears
over the Gulf of Alaska, ushering system after system into the area.
This second system for Sunday looks to be wetter and with tighter
pressure gradients, suggesting breezy to windy
conditions...particularly in the favored areas along the coast, the
islands and north interior. The forecast will need to be monitored
to see if models remain consistent on speeds. If they do, additional
headlines may be needed.
High temps today will seem like a relief in light of the past
several days of below normal temperatures with highs in most
locations ranging in the lower to mid 50s. The only exceptions to
this will be portions of the NW Olympic Peninsula and NWern portions
of Whatcom county...where rain will linger the longest...but even
they will sigh highs in the upper 40s. Conditions cool a little bit
for both Saturday and Sunday, with both days hovering in the upper
40s to lower 50s. Overnight lows will remain generally static
throughout the short term, mostly in the lower 40s although some
spots could dip down into the upper 30s.
18
.LONG TERM /MONDAY THROUGH THURSDAY/...The aforementioned upper low
will continue to sweep frontal systems through W WA through at least
Tuesday before finally dislodging and moving eastward. This will
result in continued wet conditions with up to 1 to 2 inches of
rainfall expected in the lowlands and 1 to 2 feet of snow in the
mountains. Given how spread out this activity is expected to be, may
not be any need for any headlines as it will not be a lot of precip
all at once, but instead a slow, continuous adding up throughout the
time frame. Wednesday looks to be a transitional day as an upper
level ridge building over the Pacific attempts to assert its
influence, yet enough lingering moisture will put the kibosh on
wiping out PoPs just yet. Still, deterministic and ensemble models
retain their consensus that the tail end of next week should see the
CWA return to dry conditions. While this is still out in days 6 and
7, also encouraging to see some consistent solutions indicating
temps climbing into the lower 60s by the end of the forecast period.
Prior to that however, with temps Monday, Tuesday and Wednesday
reaching highs in the upper 40s to lower 50s and overnight lows in
the upper 30s to lower 40s. Thursday starts to show the potential
warm up with highs in the lower to mid 50s.
&&
.AVIATION...An upper trough offshore will continue to nudge closer
to western Washington, with south/southwesterly flow aloft. A weak
front will continue to cross into the area this morning, with
increasing mid to high level cloud cover throughout the area along
with rain showers. Conditions are VFR early this morning for all
terminals - and will likely continue to stay that way throughout the
afternoon. There is a 20% chance of MVFR conditions and light patchy
fog at KOLM around daybreak, but will most likely stay VFR.
KSEA...VFR conditions this morning with mid to high level OVC cloud
decks. Light rain showers will move in around 15z and largely stay
around for the majority of the day, with no impact to the terminal.
Conditions should stay VFR throughout the TAF period. SE winds
around 3 to 6 knots thru the evening.
Maz
&&
.MARINE...Southerly winds have already begun increasing ahead of a
incoming warm front that will cross through the area waters this
morning. A small craft advisory remains in effect for the coastal
waters - along with the Eastern Entrance to the Strait of Juan De
Fuca and Admiralty Inlet.
A cold front then will cross into the coastal waters tonight into
Saturday morning. Have upgraded the Gale watch to a Gale warning for
the coastal waters starting tonight into Saturday morning, with
gusts exceeding gale thresholds. Small craft southeasterlies will
also develop within the Northern Interior Waters.
A brief lull in the winds Saturday afternoon will give way to a much
more stronger front moving through Saturday night into Sunday
morning, with widespread gales over the coastal waters, the East
Entrance of the Strait of Juan De Fuca, and Admiralty Inlet.
Elsewhere, winds look to be around small craft advisory strength for
most of the interior waters.
Additional systems continue to impact the waters through the first
half of next week, which will keep seas elevated and winds breezy.
Combined seas 7 to 9 feet this morning will only to continue to
build into the weekend. Seas will be reaching 15 to 18 feet by late
Saturday night due to a secondary southerly swell group. Seas will
remain elevated into Monday, topping around 12 to 14 feet.
Maz
&&
.HYDROLOGY...A series of frontal systems will bring periods of
heavy rain this weekend and into early next week. Over the span of
several days, storm total precipitation will reach 3 to 6 inches
with the bulk of the moisture centered over the Olympic Peninsula
and Cascades. The heaviest precipitation will fall late Saturday
into Sunday, with 1 to 4 inches of liquid equivalent during this
period. Snow levels will hover between 2000-3000 ft throughout
the weekend and into early next week. The Skokomish River is
currently forecast to enter flood stage later this weekend as a
result of the prolonged wet period, and a Hydrologic Outlook has
been issued for Mason County.
15
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...None.
PZ...Small Craft Advisory from 4 PM this afternoon to 4 AM PST
Saturday for West Entrance U.S. Waters Strait Of Juan De
Fuca.
Small Craft Advisory until 4 PM PST Saturday for Admiralty Inlet-
East Entrance U.S. Waters Strait Of Juan De Fuca.
Small Craft Advisory from 1 AM to 4 PM PST Saturday for Northern
Inland Waters Including The San Juan Islands.
Small Craft Advisory until 10 PM PST this evening for Coastal
Waters From Cape Flattery To James Island 10 To 60 Nm-
Coastal Waters From Cape Flattery To James Island Out 10 Nm-
Coastal Waters From James Island To Point Grenville 10 To
60 Nm-Coastal Waters From James Island To Point Grenville
Out 10 Nm-Coastal Waters From Point Grenville To Cape
Shoalwater 10 To 60 Nm-Coastal Waters From Point Grenville
To Cape Shoalwater Out 10 Nm.
Gale Warning from 10 PM this evening to 10 AM PST Saturday for
Coastal Waters From Cape Flattery To James Island 10 To 60
Nm-Coastal Waters From Cape Flattery To James Island Out 10
Nm-Coastal Waters From James Island To Point Grenville 10
To 60 Nm-Coastal Waters From James Island To Point
Grenville Out 10 Nm-Coastal Waters From Point Grenville To
Cape Shoalwater 10 To 60 Nm-Coastal Waters From Point
Grenville To Cape Shoalwater Out 10 Nm.
&&The office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:50 AM PST | Gale Warning | SEW | 55 hr | |
| Mar 8, 1:40 PM PST | Gale Watch | SEW | 13 hr | |
| Mar 8, 1:43 PM PST | Coastal Flood Advisory | SEW | 24 hr |
Nearby
Wind Advisories in Washington, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.